Objective: This report aims to document a case involving the sudden occurrence of unilateral hemorrhagic and serous choroidal effusion in a patient who was receiving dorzolamide treatment and using antiplatelet medication.
Notably, this condition reoccurred in the same patient who had previously experienced a choroidal effusion as a result of dorzolamide administration ten years prior to the current presentation.
The present case involves a 78-year-old male patient who has a medical history of primary open-angle glaucoma (POAG) affecting both eyes.
The patient reported experiencing a sudden decline in visual acuity and the perception of light flashes specifically in the left eye. This occurred two days after transitioning from the use of timolol maleate 0.5% eye drops twice daily in both eyes to a fixed combination of dorzolamide-timolol eye drops with a concentration of 22.3-6.8 mg/mL, also administered twice daily in both eyes.
The systemic medication regimen comprised a daily dosage of 81 mg of aspirin for the purpose of primary prevention of cardiovascular disease. The examination of the fundus and the use of B-scan ultrasound in the left eye indicated the presence of a hemorrhagic choroidal effusion in the nasal retinal periphery, as well as a serous choroidal effusion in the temporal periphery that was situated at a lower level.
The choroidal detachment was fully resolved within four days after promptly discontinuing dorzolamide. Treatment involved applying topical prednisolone acetate 1% four times daily and atropine 1% two times daily.
In light of the aforementioned findings, it can be concluded that the results of this study have significant implications. The importance of this research lies in its ability to shed light on the application of topical dorzolamide has the potential to trigger an idiosyncratic response that may result in the occurrence of serous and hemorrhagic choroidal effusion. It is worth noting that the concomitant use of antiplatelet medications has the potential to worsen this adverse reaction. The timely identification and treatment of drug-induced choroidal effusion can result in enhanced visual outcomes and the prevention of lasting complications.